Skip to main content

Adjunction in the Absence of Identity


We develop a bicategorical setup in which one can speak about adjoint 1-morphisms even in the absence of genuine identity 1-morphisms. We also investigate which part of 2-representation theory of 2-categories extends to this new setup.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

Data Availability Statement

Not applicable.


  1. 1.

    This also has to do with the terminology. There has been a suggestion that ‘weakly fiax’ should be ‘fax’ and ‘weakly fiat’ should be ‘fat’, which was dismissed by a majority of the authors of the current paper.


  1. 1.

    Etingof, P., Gelaki, S., Nikshych, D., Ostrik, V.: Tensor Categories. Mathematical Surveys and Monographs, vol. 205. American Mathematical Society, Providence, RI (2015)

    Book  Google Scholar 

  2. 2.

    Elias, B., Williamson, G.: The Hodge theory of Soergel bimodules. Ann. Math. (2) 180(3), 1089–1136 (2014)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Hayashi, S.: Adjunction of semifunctors: categorical structures in nonextensional lambda calculus. Theor. Comput. Sci. 41(1), 95–104 (1985)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Howie, J.: Fundamentals of Semigroup Theory. Oxford University Press, New York (1995)

    MATH  Google Scholar 

  5. 5.

    Kelly, G.M.: On MacLane’s conditions for coherence of natural associativities, commutativities, etc. J. Algebra 1(4), 397–402 (1964)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Kildetoft, T., Mackaay, M., Mazorchuk, V., Zimmermann, J.: Simple transitive 2- representations of small quotients of Soergel bimodules. Trans. Am. Math. Soc. 371(8), 5551–5590 (2019)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Mackaay, M., Mazorchuk, V., Miemietz, V., Tubbenhauer, D.: Simple transitive 2- representations via (co-)algebra 1-morphisms. Indiana Univ. Math. J. 68(1), 1–33 (2019)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Mackaay, M., Mazorchuk, V., Miemietz, V., Tubbenhauer, D., Zhang, X.: Simple Transitive 2-Representations of Soergel Bimodules for Finite Coxeter Types. Preprint arXiv:1906.11468

  9. 9.

    Mackaay, M., Mazorchuk, V., Miemietz, V., Tubbenhauer, D., Zhang, X.: Finitary Birepresentations of Finitary Bicategories. Preprint arXiv:2008.01658

  10. 10.

    Mackaay, M., Mazorchuk, V., Miemietz, V., Zhang, X.: Analogues of centralizer subalgebras for fiat 2-categories and their 2-representations. J. Inst. Math. Jussieu 19(6), 1793–1829 (2020)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Mazorchuk, V., Miemietz, V.: Cell \(2\)-representations of finitary \(2\)-categories. Compositio Math. 147, 1519–1545 (2011)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Mazorchuk, V., Miemietz, V.: Additive versus abelian \(2\)-representations of fiat \(2\)-categories. Mosc. Math. J. 14(3), 595–615 (2014)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Mazorchuk, V., Miemietz, V.: Endomorphisms of cell \(2\)-representations. Int. Math. Res. Not. IMRN 24, 7471–7498 (2016)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Mazorchuk, V., Miemietz, V.: Transitive \(2\)-representations of finitary \(2\)-categories. Trans. Am. Math. Soc. 368(11), 7623–7644 (2016)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Mazorchuk, V., Miemietz, V.: Isotypic faithful \(2\)-representations of \(\cal{J}\)-simple fiat \(2\)-categories. Math. Z. 282(1–2), 411–434 (2016)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Mazorchuk, V., Miemietz, V., Zhang, X.: \(2\)-categories of symmetric bimodules and their \(2\)-representations. Pacific J. Math. 306(2), 645–678 (2020)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Neeman, A.: Triangulated Categories. Annals of Mathematics Studies, vol. 148. Princeton University Press, Princeton, NJ (2001)

    Book  Google Scholar 

  18. 18.

    Soergel, W.: The combinatorics of Harish-Chandra bimodules. J. Reine Angew. Math. 429, 49–74 (1992)

    MathSciNet  MATH  Google Scholar 

Download references


This research was partially supported by the Swedish Research Council and Göran Gustafsson Stiftelse. We especially thank Marco Mackaay in conversation with whom the main idea behind this paper crystalized. We thank Gustavo Jasso for information about adjunction of semifunctors. We are grateful to the referee for very helpful comments.

Author information



Corresponding author

Correspondence to Xiaoting Zhang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Nicola Gambino.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ko, H., Mazorchuk, V. & Zhang, X. Adjunction in the Absence of Identity. Appl Categor Struct (2021).

Download citation


  • (Op)lax units
  • Adjunctions
  • Fiax categories
  • Bilax 2-representations

Mathematics Subject Classification

  • 18N10